Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Finite operators


Author: J. P. Williams
Journal: Proc. Amer. Math. Soc. 26 (1970), 129-136
MSC: Primary 47.40
DOI: https://doi.org/10.1090/S0002-9939-1970-0264445-6
MathSciNet review: 0264445
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A bounded linear operator $ A$ on a Hilbert space $ H$ is called finite if $ \vert\vert AX - XA - 1\vert\vert \geqq 1$ for each $ X \in B(H)$. The class of finite operators is uniformly closed, contains every normal operator, every operator with a compact direct summand, and the entire $ {C^ \ast }$-algebra generated by each of its members. These results imply that the set of operators with a finite dimensional reducing subspace is not uniformly dense. It is also shown that the set of self-commutators is uniformly closed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47.40

Retrieve articles in all journals with MSC: 47.40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0264445-6
Keywords: Commutators, reducible operators, numerical range, $ {C^ \ast }$-algebras
Article copyright: © Copyright 1970 American Mathematical Society